Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Binghamton, NY

May 30, 2006Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at May 30, 2006, 7:33 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 7:33 PM EDT (23:33 UTC)
Expired
May 30, 2006, 10:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:15 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 30, 3:15 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT TUE MAY 30 2006

.SHORT TERM /TONIGHT - WEDNESDAY/...
UPR WAVE MOVING ACROSS ERN NY...AND WILL CONTINUE SEWD THIS
AFTERNOON AND EVENING. VERY UNSTABLE AIRMASS IN PLACE WITH CAP
BECOMING A NON-FACTOR AS WAVE APCHS. EXPECT ISOLD TSRA TO INCREASE
IN COVERAGE INTO THE EARLY EVENING ACROSS WRN MHWK VALLEY/CATSKILLS
AND DOWN INTO THE NRN POCONOS. CAPPING SHOULD HOLD DVLPMT TO ISOLD
WEST OF I-81...BUT IF ANYTHING DOES POP OUT THERE IT WILL STILL
SHOOT UP IN THIS VRY FVRBL ENVIRONMENT. MAIN THREATS ARE TORRENTIAL
RAINFALL...AND HAIL WITH THE OUTSIDE SHOT FOR WET MICROBURSTS. SVR
TSRA WATCH AND FLASH FLOOD WATCH IN PLACE OVER EAST SXNS FOR THESE
REASONS. WILL CONTINUE SCT TSRA INTO THE EVENING WITH THIS
FCST...USING ENHANCED WORDING FOR RAIN/HAIL/WIND.

EXPECT PASSAGE OF WAVE AND DIURNAL STABILIZATION WILL ALLOW PRECIP
TO DWINDLE OVERNIGHT. AREA REMAINS IN WARM SECTOR WEDNESDAY WITH
BACKDOOR FRONT LIFTING OUT TO THE EAST...MEANWHILE...MODELS HINTING
AT PRE FRONTAL TROF DVLPG AND MORE SCT SHRA/TSRA FORMING IN THE
AFTERNOON. MAIN COLD FRONT MOVG THRU THE WRN GTLKS...BUT STILL
REMAINS WELL TO OUR WEST. ATMOS AGAIN BCMS MODERATELY UNSTABLE SO
WILL INCLUDE CHC POPS EVERYWHERE...BUT THIS TIME...BEST AREA LOOKS
TO BE ACROSS THE WESTERN AREAS. UPPER PATTERN EVOLVES FROM RIDGE TO
TROF THURSDAY WITH FRONTAL PASSAGE STILL SHOWING UP CONSISTENTLY IN
THE MODEL SOLUTIONS. THIS WILL BE THE COOLER DAY WITH CLOUDS...
SHOWERS AND SOME THUNDERSTORMS LIKELY. FCST LOOKED GOOD SO JUST
MASSAGED A BIT FROM WEDS NITE THRU THURSDAY. -JAB
&&

.LONG TERM (THURSDAY NIGHT - TUESDAY)...
FOR THURSDAY NIGHT INTO FRIDAY A SLOW MOVING COLD FRONT AHEAD OF THE
UL TROF. THE FRONT FROM NE TO SW WILL HAVE ALONG THE COAST UNTIL THE
MAIN SHORT WAVE KICKS IT OUT FRIDAY NIGHT. THU NGT THE ENTIRE CWA
WILL HAVE SHOWERS AND THUNDERSTORMS. ON FRIDAY WILL GO WITH HIGH CHC
OF SHOWERS SINCE DAY 3 BUT LOOKS BEST IN THE SE.

FOLLOWED HPC GUIDANCE FOR DAYS 4 TO 7. MODELS SIMILAR IN CUTTING OFF
TROF AND CLOSIING IT OFF OVER NEW ENGLAND. UKMET AN OUTLIER CLOSING
IT OFF IN ERN NY. WILL GO WITH HPC AND CLIMATOLOGY WHICH MEANS IT
WILL CLOSE OFF FURTHER IN NEW ENGLAND. SATURDAY LEFT A LOW CHC OF
SHOWERS IN FOR THE POTENTIAL UNDER THE BACK SIDE OF THE CUTOFF LOW
AND COLD AIR ALOFT. TREND HAS ALSO BEEN TO SLOW THIS EVOLUTION
DOWN. FOR SUNDAY TO TUESDAY MUCH COOLER CANADIAN AIR WILL BUILD IN
WITH SFC HIGH PRESSURE.
&&

.AVIATION (30/18Z TO 31/18Z)...
VFR FOR THE MOST PART. A CHC OF A TSRA LATE THIS AFTN WITH MVFR
VSBYS AT BGM ELM AND AVP. AFTER MIDNIGHT ALL BUT ELM WILL HAVE MVFR
VSBYS IN FOG. ELM WILL HAVE DENSE FOG AND LIFR CIGS AND VSBYS. 13 TO
14Z FOG WILL BURN OFF WITH RETURN TO VFR.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH UNTIL 8 PM FOR ONEIDA-MADISON-CHENANGO-OTSEGO
DELAWARE-SULLIVAN.
.PA...NONE.

&&
Hazardous weather outlook, May 30, 12:16 PM EDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1216 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE FORECAST TO CLIMB TO THE MID AND UPPER 90S FOR A
FEW HOURS DURING THE MID TO LATE AFTERNOON...ESPECIALLY IN THE
URBAN CORRIDORS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS EAST
OF I-81 IN UPSTATE NEW YORK...SOUTH TOWARD THE POCONOS. THERE IS
THE CHANCE THAT A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JAB

In the hours before

Special weather statement, May 30, 5:45 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT TUE MAY 30 2006

PAZ039-302245-
SUSQUEHANNA PA-
545 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MONTROSE..AND MOVING
  SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTROSE AT 550 PM EDT...
  SOUTH MONTROSE AT 605 PM EDT...
  DIMOCK AT 620 PM EDT...
  ALFORD AT 630 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAINFALL WILL OCCUR WITH THIS
STORM WHICH COULD LEAD TO MINOR FLOODING IN TOWNS AND VILLAGES...AND
ALONG SMALL STREAMS.

JAB
Special weather statement, May 30, 5:54 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 PM EDT TUE MAY 30 2006

NYZ056-302300-
BROOME NY-
554 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NWS BINGHAMTON..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JOHNSON CITY AND CHENANGO BRIDGE AT 625 PM EDT...
  PORT DICKINSON AT 630 PM EDT...
  BINGHAMTON AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAIN WAS OCCURRING WITH THIS STORM
AND MAY CAUSE PONDING OF WATER IN URBAN AREAS.

JAB
Local storm report, May 30, 6:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 E BOONVILLE           43.48N 75.27W
05/30/2006  E0.75 INCH       ONEIDA             NY   TRAINED SPOTTER

0245 PM     HAIL             2 N BOONVILLE           43.51N 75.33W
05/30/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0310 PM     HAIL             COLUMBUS                42.68N 75.37W
05/30/2006  E0.75 INCH       CHENANGO           NY   OTHER FEDERAL

0406 PM     HAIL             BRIDGEWATER             42.88N 75.25W
05/30/2006  E1.00 INCH       ONEIDA             NY   BROADCAST MEDIA

            MOSTLY PENNY SIZED WITH FEW 1 INCH STONES

0445 PM     HAIL             WHITE HAVEN             41.06N 75.78W
05/30/2006  E0.75 INCH       LUZERNE            PA   PUBLIC

            COVERING THE GROUND

0507 PM     HAIL             MONTICELLO              41.65N 74.69W
05/30/2006  E0.88 INCH       SULLIVAN           NY   PUBLIC

0600 PM     TSTM WND DMG     2 S MT UPTON            42.39N 75.38W
05/30/2006                   OTSEGO             NY   AMATEUR RADIO

            TREES AND WIRES DOWN.

0605 PM     TSTM WND DMG     UNADILLA                42.33N 75.32W
05/30/2006                   OTSEGO             NY   AMATEUR RADIO

            TREES DOWN

0625 PM     TSTM WND DMG     ENDWELL                 42.12N 76.02W
05/30/2006                   BROOME             NY   NWS EMPLOYEE

            TREES DOWN. EST 50 MPH GUST.

0625 PM     HAIL             ENDWELL                 42.12N 76.02W
05/30/2006  E0.88 INCH       BROOME             NY   NWS EMPLOYEE

0632 PM     HAIL             ENDWELL                 42.12N 76.02W
05/30/2006  E0.75 INCH       BROOME             NY   AMATEUR RADIO

0632 PM     NON-TSTM WND DMG ENDWELL                 42.12N 76.02W
05/30/2006                   BROOME             NY   AMATEUR RADIO

            WIRES DOWN. EST 30-50 MPH WINDS

&&

JAB
Local storm report, May 30, 6:58 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     DOWNSVILLE              42.08N 75.00W
05/30/2006  M83.00 MPH       DELAWARE           NY   TRAINED SPOTTER

            OBSERVER HAS WEATHER STATION

&&

JAB
Special weather statement, May 30, 7:00 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT TUE MAY 30 2006

NYZ024-302345-
CHEMUNG NY-
700 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LOWMAN..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOWMAN AT 720 PM EDT...
  WELLSBURG AT 725 PM EDT...
  CHEMUNG AT 745 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

JAB
Special weather statement, May 30, 7:26 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT TUE MAY 30 2006

PAZ048-072-310030-
PIKE PA-WAYNE PA-
726 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LEDGERDALE..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE WALLENPAUPACK AT 735 PM EDT...
  TAFTON AT 745 PM EDT...
  LORDS VALLEY AT 800 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

IF ON OR NEAR LAKE WALLENPAUPACK...SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:05 PM EDTFlash Flood WarningBGMOneida3 hr
May 30, 2:11 PM EDTSevere Thunderstorm WarningBGMMadison49 min
May 30, 2:31 PM EDTFlash Flood WatchBGMChenango, Delaware, Madison, Oneida, Otsego, Sullivan5 hr
May 30, 2:41 PM EDTSevere Thunderstorm WarningBGMOneida49 min
May 30, 2:53 PM EDTSevere Thunderstorm WarningBGMChenango52 min
May 30, 5:06 PM EDTSevere Thunderstorm WarningBGMSullivan35 min
May 30, 5:49 PM EDTSevere Thunderstorm WarningBGMDelaware26 min
May 30, 6:08 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego37 min
May 30, 6:17 PM EDTSevere Thunderstorm WarningBGMDelaware28 min
May 30, 6:25 PM EDTSevere Thunderstorm WarningBGMBroome25 min
May 30, 6:43 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
May 30, 6:55 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
May 30, 7:07 PM EDTSevere Thunderstorm WarningBGMSteuben38 min
May 30, 7:44 PM EDTSevere Thunderstorm WarningBGMSteuben61 min
May 30, 4:58 PM EDTSevere Thunderstorm WarningBGMLuzerne47 min
May 30, 6:34 PM EDTSevere Thunderstorm WarningBGMLackawanna56 min
May 30, 7:29 PM EDTSevere Thunderstorm WarningBGMBradford46 min
May 30, 7:42 PM EDTSevere Thunderstorm WarningBGMPike63 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.